Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Link homotopy with one codimension two component


Author: Paul A. Kirk
Journal: Trans. Amer. Math. Soc. 319 (1990), 663-688
MSC: Primary 57Q45
DOI: https://doi.org/10.1090/S0002-9947-1990-0970268-X
MathSciNet review: 970268
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Link maps with one codimension two component are studied and an invariant of link maps modulo link homotopy is constructed using ideas from knot theory and immersion theory. This invariant is used to give examples of nontrivial link homotopy classes and to show that there are infinitely many distinct link homotopy classes in many dimensions. A link map with the codimension two component embedded is shown to be nullhomotopic. These ideas are applied to the special case of $ 2$-spheres in $ {S^4}$ to give simple examples of the failure of the Whitney trick in dimension $ 4$.


References [Enhancements On Off] (What's this?)

  • [FR] R. Fenn and D. Rolfsen, Spheres may link homotopically in $ 4$-sphere, J. London Math. Soc. (2)34 (1986), 177-184. MR 859159 (88b:57026)
  • [Hab] N. Habegger, On linking coefficients, Proc. Amer. Math. Soc. 96 (1986), 353-359. MR 818471 (87f:57022)
  • [J] G. T. Jin, Invariants of two component links, Thesis, Brandeis University, 1988.
  • [Hae] A. Haefliger, Plongements differentiables de variétés dans varités, Comment. Math. Helv. 36 (1961), 47-82. MR 0145538 (26:3069)
  • [HQ] A. Hatcher and F. Quinn, Bordism invariants of intersectins of submanifolds, Trans. Amer. Math. Soc. 200 (1974), 327-344. MR 0353322 (50:5806)
  • [Hi] M. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 0119214 (22:9980)
  • [H] P. Hirschhorn, The stable homotopy type of knot complements, Illinois J. Math. 23 (1979), 128-133. MR 516575 (80k:57040)
  • [Hu] J. Hughes, Thesis, University of California, Berkeley, 1983.
  • [Ki] P. Kirk, Link maps in the $ 4$-sphere, Proceedings of the Second Siegen Topology Symposium 1987, Lecture Notes in Math., vol. 1350, Springer-Verlag, Berlin, Heidelberg and New York, 1988, pp. 44-86. MR 979332 (90e:57043)
  • [Ki2] -, Embedded links with one codimension two component are nullhomotopic in the metastable range, J. London Math. Soc. (to appear).
  • [Ko1] U. Koschorke, Higher order invariants for higher dimensional link maps, Lecture Notes in Math., vol. 1172, Springer-Verlag, Berlin, Heidelberg and New York, 1984, pp. 116-128. MR 825777 (87h:57022)
  • [Ko2] -, On link maps and the geometry of their invariants, Manuscripta Math. 61 (1988), 383-415. MR 952086 (89i:57011)
  • [Ko3] -, Multiple point invariants of link maps, Proceedings of the Second Siegen Topology Symposium 1987, Lecture Notes in Math., vol. 1350, Springer-Verlag, Berlin, Heidelberg and New York, 1988, pp. 44-86. MR 979333 (90d:57027)
  • [Ko4] -, On link maps and their homotopy classification, preprint, 1988.
  • [KoR] U. Koschorke and D. Rolfsen, Higher dimensional link operations and stable homotopy, preprint, 1987. MR 1010788 (90h:57034)
  • [KoS] U. Koschorke and B. Sanderson, Geometric interpretations of the generalized Hopf invariant, Math. Scand. 41 (1977), 199-217. MR 0474289 (57:13936)
  • [L] J. Levine, Knot modules. I, Trans. Amer. Math. Soc. 229 (1977), 1-50. MR 0461518 (57:1503)
  • [MR] W. S. Massey and D. Rolfsen, Homotopy classification of higher dimensional links, Indiana Univ. Math. J. 34 (1986), 375-391. MR 783921 (86g:57016)
  • [Mi1] J. Milnor, Link groups, Ann. of Math. (2) 59 (1954), 177-195. MR 0071020 (17:70e)
  • [Mi2] J. Milnor, A procedure for killing homotopy groups of differentiable manifolds, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, R.L., 1961, pp. 39-55. MR 0130696 (24:A556)
  • [Sc] G. P. Scott, Homotopy links, Abh. Math. Sem. Hamburg 32 (1968), 186-190. MR 0236912 (38:5205)
  • [W] H. Whitney, The self-intersections of a smooth $ n$-manifold in $ 2n$ space, Ann. of Math. (2) 45 (1944), 220-246. MR 0010274 (5:273g)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45

Retrieve articles in all journals with MSC: 57Q45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0970268-X
Keywords: Links, link homotopy, Whitney trick
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society